Back to all discussions

Any chemists on here? Long post about med intolerance

I have been diagnosed with type 2 for a few years now and I would like to share my long story and ask advice. I started with Metformin ER twice a day and eventually worked up to maximum dosage. This with weight loss worked very well. About 6 months after starting Metformin I started developing stomach pain which was very severe. So much so that I got an endoscopy because the doctor was concerned about a possible ulcer. After all that time Metformin was not considered as a possible cause. With a clean endoscopy I decided on a whim to stop the metformin. In 3 days the pain went away. Then I was prescribed Trulicity and s l o w l y over a long period went to the maximum dose. Again after about 6 months I got the stomach pain again which went away about a week after ending the Trulicity. After waiting a month or so I was started on Victoza which was well tolerated for about 5 months with the same pain result. This was followed by trying Ozempic, Farxiga and a nightly dose of Glipizide XL 5mg again with the same result. The Glipizide was taken to reduce morning sugar. Finally, the endo took me off the Ozempic for a month and reduced my Glipizide xl to 2.5 mg. Then I was started back on Ozempic but told to take .25 (the lowest dose) and while I am tolerating my current medications well (Farxiga in the morning, Glipizide 2.5 in the evening and the once a week dosage of Ozempic .25) my sugars are running higher than they should I test at 150-175 in the AM and in the late afternoons about 117. I did much better on the higher dosages.
So….now that you have read my tome, here is a question for you who are far more experienced than I.
I was wondering that since Metformin and the 3 injectables I have tried have caused pain at the highest dosage could it be the drugs themselves or something about the delivery system, that is what ingredients may be in the tablets or injectables. Yet I can’t find an analysis of what else is in these medications. Suppose the metformin and the injectables have a chemical (we will call it XYZ) that they use to carry the active ingredient that is causing my distress. Who would I speak to that could run an analysis of common ingredients in these? The doctors can’t be bothered with that kind of research and maybe I’m just being a nut, but these meds worked when I was able to take them. I am trying to be my own patient advocate.
Anyone out there who is chemist enough to find out or suggest a remedy?

  1. Hi @capt.ray, so sorry for the late response. I don't think you're being a nut, I think it is so important to be your own patient advocate because nobody knows your body better than you!

    Because our team is non-clinical, we wouldn't be able to suggest any advice (for your safety). You could try asking your pharmacist, they might have an idea. Doing a search and looking up the inactive ingredients in the treatments also might help you piece together if there are any commonalities, all the medications should have that information online. For example, here's Ozempic's https://www.accessdata.fda.gov/drugsatfda_docs/label/2017/209637lbl.pdf. I'm not sure if there's a tool or something that can do it for you, but that sure would be neat! I hope other members would be willing to chime in and share their own experiences.

    I do hope you can find some answers soon.

    Best,
    Minel (Team Member)

    1. Your pharmacist may be able to help as we can't give any medical advice here. Hope you get your answers soon!

      1. I did the research myself and while there were some common delivery ingredients to some of them, there were NO common ingredients to all of them. I spoke to my endocrinologist who suggested that it may be the actions of the medication itself so I have abandoned looking any further and gone to a varying dose of ozempic with .25 one week and .50 the next as suggested by my doctor, then he said if that is well tolerated for 6-8 weeks, I try .50 weekly and see. I was getting the pain at 1.0
        Thank you for your reply

        or create an account to reply.